Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 237, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 25, 2017, 5:32 PM CDT for Brule County, South Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2017, 5:32 PM CDT (22:32 UTC)
- Expired
- Aug 25, 2017, 6:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Brule County, SD
The radar
The Aberdeen radar (KABR), 203 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 5:45 PM CDT | HAIL 1 | 8 S Chamberlain, SD | |
| Aug 25, 5:50 PM CDT | HAIL 1.5 | 10 Ssw Pukwana, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911
WUUS53 KFSD 252232
SVRFSD
SDC015-252330-
/O.NEW.KFSD.SV.W.0237.170825T2232Z-170825T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
532 PM CDT FRI AUG 25 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Brule County in south central South Dakota...
* Until 630 PM CDT
* At 532 PM CDT, a severe thunderstorm was located near Lake Francis
Case, or 7 miles south of Chamberlain, moving northeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Chamberlain around 555 PM CDT.
Other locations impacted by this severe thunderstorm include Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4370 9941 4376 9942 4378 9941 4379 9937
4382 9934 4394 9914 4393 9896 4380 9881
4360 9934 4365 9936 4366 9938 4365 9944
4368 9946
TIME...MOT...LOC 2232Z 233DEG 15KT 4370 9936
HAIL...1.50IN
WIND...60MPH
$$
MJF2 follow-up statements
998
WWUS53 KFSD 252259
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
559 PM CDT FRI AUG 25 2017
SDC015-252330-
/O.CON.KFSD.SV.W.0237.000000T0000Z-170825T2330Z/
Brule SD-
559 PM CDT FRI AUG 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN BRULE COUNTY...
At 558 PM CDT, a severe thunderstorm was located near Kimball, moving
east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Kimball around 610 PM CDT.
Other locations impacted by this severe thunderstorm include Pukwana.
At 545 pm CDT, quarter sized hail was reported by a trained spotter
8 miles south of Chamberlain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4370 9941 4376 9942 4378 9941 4379 9937
4382 9934 4394 9914 4393 9896 4380 9881
4360 9934 4365 9936 4366 9938 4365 9944
4368 9946
TIME...MOT...LOC 2258Z 248DEG 31KT 4377 9909
HAIL...1.25IN
WIND...60MPH
$$
MJF341
WWUS53 KFSD 252326
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
626 PM CDT FRI AUG 25 2017
SDC015-252336-
/O.EXP.KFSD.SV.W.0237.000000T0000Z-170825T2330Z/
Brule SD-
626 PM CDT FRI AUG 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BRULE COUNTY WILL
EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central South Dakota.
Be alert for future warnings in this area as storms can reintensify
with little advanced warning.
LAT...LON 4370 9941 4376 9942 4378 9941 4379 9937
4382 9934 4394 9914 4393 9896 4380 9881
4360 9934 4365 9936 4366 9938 4365 9944
4368 9946
TIME...MOT...LOC 2326Z 233DEG 15KT 4383 9897
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:20 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 25, 3:20 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 320 PM CDT Fri Aug 25 2017 .SHORT TERM...(This evening through Saturday) Issued at 320 PM CDT Fri Aug 25 2017 The main concern in the short term is the increasing potential for scattered strong to severe thunderstorms late this afternoon and evening. A warm front currently located somewhere along the I-90 corridor, will continue to lift north-northeast this afternoon and evening, increasing the instability across the area. A small cluster of thunderstorms developed late this morning across northeast Nebraska on the nose of a moderate LLJ, and warm air advection. Storm total estimates from 3 to 5 inches of rain around Concord area. The main focus then turns to our western zones. Scattered strong to severe storms are possible late this afternoon and evening as the aforementioned warm front interacts with an upper-level trough. Models continue to suggest a increase in mid-level theta-e advection on the nose of a strengthening low-level jet of 35 to 40 knots. Deep layer shear is moderate (~ 30 knots), but with steep mid-level lapse rates from 7.5 to 8 C/km and moderate MUCAPE of 2000+ J/kg, the development of discrete cells, and perhaps organized supercells are expected to develop ahead of the boundary. Storms are expected to develop along the Missouri River by around 23Z, then progress eastward, approaching the I-29 corridor after 03Z. The main threats are large hail up to golf ball size during the evening hours, then damaging winds will become the primary risk as the system evolves in the nighttime. Isolated one or two tornadoes cannot be ruled out with some of these severe storms as the 0-1 km helicity ranges from 150-200 m2s-2, and 0-1 km bulk shear of around 27 knots. The severe weather threat will gradually diminish from west to east into the overnight hours. Showers and thunderstorms could linger through mid morning across portions of southwest Minnesota, and northwest Iowa, as the surface boundary moves out of the area. Skies will gradually clear through the day, giving way to a partly sunny day. Dry air will build across the area, with west to northwesterly surface flow keeping near normal temperatures. Highs will range from the upper 70s to lower 80s. .LONG TERM...(Saturday night through Friday) Issued at 320 PM CDT Fri Aug 25 2017 Models hint at series of short waves tracking through the area on Saturday night into Sunday. The main wave will be centered across Minnesota, possibly clipping the eastern half of the forecast area. Depending on mid level cloud cover, low level fog could try to develop across Minnesota and Iowa early Sunday morning, but confidence is not high enough at this time to include mention in the forecast. Precipitation chances appear to be the greatest Sunday morning as a weak disturbance tracks through central South Dakota, and then again Sunday afternoon across the east with the addition of diurnal heating. Some of the models-including the Canadian- suggest there would not be enough moisture and instability Sunday morning across central South Dakota. The ECMWF is not far behind the Canadian, with the American solutions offering a wetter solution. For now, kept a slight chance of precipitation near Chamberlain for Sunday morning. With wave over Minnesota being a relatively slow mover, could see some instability showers/thunderstorms develop Sunday afternoon east of I-29. Expect this activity to wane fairly quickly with sunset. Thereafter, the upper level ridge folds into the region from the west. This potentially keeps Harvey in place across eastern Texas, and leads to a period of quiet weather across the Northern Plains. Models hint at the potential for periodic early morning fog chances, as well rain chances late in the week as a weak shortwave moves from northwest to southeast across central South Dakota Thursday morning, and stronger low level jet develops Friday morning with mass convergence across the eastern half of the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1239 PM CDT Fri Aug 25 2017 An area of thunderstorms will affect KSUX early in this TAF period, bringing brief MVFR conditions. The potential for additional thunderstorms will move across the region after 21-22Z. While brief MVFR-IFR conditions and locally gusty winds will be possible with the storms, more widespread MVFR-locally IFR stratus is expected to develop behind the departing storms, more likely affecting KHON/KFSD after 09Z-11Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...BT AVIATION...JH/05
Hazardous weather outlook, Aug 25, 3:32 PM CDT, 2 hours before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 332 PM CDT Fri Aug 25 2017 SDZ038>040-050-052>070-262045- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- 332 PM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop across central SD late this afternoon, and then push eastward through the evening. A few of these storms could become severe with hail to the size of golf balls, wind gusts to 60 mph, and locally heavy rain. An isolated brief tornado is also possible through 8 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be likely after 5 pm. IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014- SDZ071-262045- Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Union- 332 PM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop across the area this evening, then continue through the overnight hours. An isolated storm could produce hail to the size of quarters and winds to 60 mph during the mid evening, with locally heavy rain possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms may continue into Saturday. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 8 pm. IAZ003-013-014-021-022-031-032-262045- Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-Ida- 332 PM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible across the area this morning. These storms are not expected to be severe. Additional storms may develop across the area tonight. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms will remain possible on Saturday. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 25, 11:44 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT FRI AUG 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM FLASH FLOOD 3 NE ALLEN 42.45N 96.80W
08/25/2017 DIXON NE LAW ENFORCEMENT
SEVERAL COUNTY ROADS FLOODED IN THE AREA
AFTER 4 TO 6 INCHES OF RAIN IN THE PAST 2 TO
3 HOURS.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 12:07 PM CDT | Flash Flood Warning | FSD | Union | 113 min |
| Aug 25, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 63 min |
| Aug 25, 6:36 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 39 min |
| Aug 25, 6:48 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 57 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.